Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 193, NWS St. Louis, MO

August 10, 2005Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 10, 2005, 5:05 PM CDT for Madison County, Illinois. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2005, 5:05 PM CDT (22:05 UTC)
Expired
Aug 10, 2005, 5:45 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Madison County, IL

The radar

The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:20 PM CDTHAIL 0.885 E Pontoon Beach, IL
Aug 10, 5:30 PM CDTTSTM WND DMG1 Ne St. Jacob, IL4 TO 6 INCH DIAMETER TREES BLOWN DOWN.
Aug 10, 5:35 PM CDTTSTM WND DMG1 E Collinsville, IL2 LARGE TREES BLOCKING A STREET ON THE FAR EAST SIDE OF THE COLLINSVILLE CITY LIMITS
Aug 10, 5:50 PM CDTTSTM WND DMG3 Ssw St. Jacob, ILSEVERAL 50-60 FOOT TALL TREES BLOWN DOWN ON A FARM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 102205
SVRLSX
ILC119-102245-
/O.NEW.KLSX.SV.W.0193.050810T2205Z-050810T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 545 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HARTFORD...OR ABOUT NEAR WOOD RIVER...AND MOVING EAST-SOUTHEAST 
  AT 5 TO 10 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  HARTFORD
  ROXANA
  PONTOON BEACH
  GRANITE CITY
  GLEN CARBON
  MADISON

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3895 9009 3891 9024 3882 9012 3867 9017
      3867 8970 3896 8968

$$

TRUETT
1 follow-up statement
000 
WWUS53 KLSX 102234
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT WED AUG 10 2005

ILC119-102245-
/O.CON.KLSX.SV.W.0193.000000T0000Z-050810T2245Z/
MADISON IL-
534 PM CDT WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
SOUTHERN MADISON COUNTY...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER MARYVILLE...MOVING
SOUTHEAST AT 30 MPH.  NICKEL SIZED HAIL WAS REPORTED WITH THIS STORM
AT MARYVILLE AT 520 PM.  

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
ST. JACOB.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3883 8961 3882 9012 3867 9017 3866 8961

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:46 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 10, 2:46 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
246 PM CDT WED AUG 10 2005

.DISCUSSION...

...HEAT TO CONTINUE UNTIL COLD FRONT ARRIVES ON SATURDAY...

COLD FRONT HAS LOSS ITS SOUTHWARD PUSH AND ESSENTIALLY HAS STALLED
ACROSS NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS...ALLOWING
TEMPERATURES TO HEAT INTO THE UPPER 90S...AND EVEN 100 IN A FEW
PLACES THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ALONG COLD FRONT ACROSS NORTH AND IN WEAK SURFACE
CONVERGENCE FIELD LOCATED ACROSS EASTERN OZARKS AND EAST CENTRAL
MISSOURI. EXPECT THIS ACTIVITY TO CONTINUE INTO THE EVENING.

SLIGHT CHANCE FOR SOME WARM AIR ADVECTION PRECIPITATION TONIGHT AS
SOUTHWESTERLY FLOW BEGINS...ALTHOUGH THE BIG STORY LOOKS TO BE THE
HEAT...AS ANOTHER HOT ONE IS ON TAP FOR THURSDAY ACROSS THE WESTERN
HALF OF THE CWA...WITH TRIPLE DIGIT HEAT EXPECTED ONCE AGAIN
ACROSS DROUGHT STRICKEN CENTRAL MISSOURI. EAST OF THE MISSISSIPPI
RIVER WAA CLOUDS AND ISOLATED -TSRA COULD HELP KEEP TEMPERATURES
FROM GETTING OUT OF HAND.

FRIDAY AGAIN LOOKS HOT WITH STRONG SOUTHWESTERLY FLOW...SHOULD SEE
THE TRIPLE DIGIT HEAT SPREAD FURTHER EAST...TOWARD THE QUINCY AND
ST. LOUIS METROPOLITAN AREAS.

COLD FRONT MOVES INTO THE CWA ON SATURDAY AND PROVIDES SOME MUCH
NEEDED RELIEF WITH CLOUDS AND A CHANCE OF SOME THUNDERSTORMS.

IN THE EXTENDED THE AFOREMENTIONED COLD FRONT MEANDERS NORTH AND
SOUTH THROUGH OUR CWA AS SEVERAL AREAS OF LOW PRESSURE ARE FORECAST
TO DEVELOP ACROSS THE CENTRAL PLAINS AND HEAD EAST INTO THE
MISSISSIPPI RIVER VALLEY. THIS SHOULD INCREASE OUR RAIN CHANCES FOR
THE BEGINNING OF NEXT WEEK AND KEEP TEMPERATURES AT OR SLIGHTLY
BELOW NORMAL. DETAILS SUCH AS EXACT FRONT LOCATION...PRECIPITATION
TIMING AND TEMPERATURE TRENDS ARE DIFFICULT TO FORECAST WITH
PRECISION THIS FAR OUT...SO HAVE BLANKETED AREA WITH CHANCE POPS AND
USED MODEL GUIDANCE FOR FRONT LOCATION AND SENSIBLE WEATHER DETAILS
THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        74  98  75  99 /  20  20  10  10
QUINCY          70  93  71  99 /  30  30  10  20
COLUMBIA        72 100  71  99 /  20  10  10  10
JEFFERSON CITY  72  99  71  99 /  20  10  10  10
SALEM           71  93  70  94 /  30  30  10  10
FARMINGTON      71  94  71  94 /  20  10  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

CVKING
Hazardous weather outlook, Aug 10, 12:50 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1250 PM CDT WED AUG 10 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
1250 PM CDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN MISSOURI...AS WELL AS WEST CENTRAL AND SOUTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON AND INTO THIS EVENING.  ALTHOUGH THE STORMS
WILL BE SPOTTY...A FEW OF THE STRONGER STORMS MAY PRODUCE
BRIEF HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND GUSTY WINDS.

IN ADDITION...THIS AFTERNOONS HOT CONDITIONS WILL BE PUSHING THE
ACTUAL TEMPERATURE OR THE HEAT INDEX TO AROUND THE 100 DEGREE
MARK...ESPECIALLY ALONG AND WEST OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS WILL BE THREATENING THE AREA ON THURSDAY.
THERE WILL BE A SOMEWHAT BETTER CHANCE OF THUNDERSTORMS OVER THE
WEEKEND AND INTO THE START OF NEXT WEEK AS A COLD FRONT STALLS OUT
OVER THE CENTRAL U.S.

HOT WEATHER WILL ALSO PERSIST FOR THE REST OF THIS WORK WEEK...WITH
HIGHS MID 9OS TO AROUND 100 EXPECTED ON BOTH THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:06 PM CDTSevere Thunderstorm WarningLSXMontgomery44 min
Aug 10, 4:21 PM CDTSevere Thunderstorm WarningLSXFayette, Marion40 min
Aug 10, 4:35 PM CDTSevere Thunderstorm WarningLSXMonroe40 min
Aug 10, 4:58 PM CDTSevere Thunderstorm WarningLSXSaint Clair32 min
Aug 10, 5:31 PM CDTSevere Thunderstorm WarningLSXSaint Clair47 min
Aug 10, 5:46 PM CDTSevere Thunderstorm WarningLSXMadison30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.